Alert archive / Texas / High Wind Warnings in 2009

High Wind Warning 6, NWS Lubbock, TX

July 17, 2009Lynn County, Terry County, Yoakum County, Texas

NWS Lubbock, TX issued this high wind warning at Jul 17, 2009, 11:10 PM CDT for Lynn County, Terry County, Yoakum County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 11:10 PM CDT (04:10 UTC)
Expired
Jul 18, 2009, 12:00 AM CDT
In force
50 min
Issued by
NWS Lubbock, TX

Counties Lynn County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 71 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4333 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 180410
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1110 PM CDT FRI JUL 17 2009

TXZ028>030-033>036-042-180515-
/O.CAN.KLUB.WI.Y.0019.000000T0000Z-090718T0500Z/
LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-GARZA-
INCLUDING THE CITIES OF...LITTLEFIELD...OLTON...PLAINVIEW...
FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...POST
1110 PM CDT FRI JUL 17 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE WIND
ADVISORY FOR THE CENTRAL SOUTH PLAINS. 

$$

TXZ039>041-180515-
/O.UPG.KLUB.WI.Y.0019.000000T0000Z-090718T0500Z/
/O.NEW.KLUB.HW.W.0006.090718T0410Z-090718T0500Z/
YOAKUM-TERRY-LYNN-
INCLUDING THE CITIES OF...PLAINS...DENVER CITY...BROWNFIELD...
TAHOKA...ODONNELL
1110 PM CDT FRI JUL 17 2009

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR THE
EXTREME SOUTHWESTERN SOUTH PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. THE HIGH WIND WARNING IS FOR
SOUTHERN PARTS OF YOAKUM...TERRY...AND LYNN COUNTIES.

STRONG NORTHERLY WINDS AROUND 40 MPH ARE EXPECTED ALONG WITH
GUSTS FROM 60 TO 70 MPH. WINDS THIS STRONG ALSO WILL LEAD TO
LOCALLY DENSE BLOWING DUST. THESE WINDS WERE ASSOCIATED WITH A
STRONG PRESSURE GRADIENT THAT DEVELOPED WHILE A CONVECTIVE SYSTEM
WAS MOVING THROUGH THE AREA. THE STRONG WINDS WILL GRADUALLY TAPER
OFF CLOSE TO MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWUS74 KLUB 180458
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1158 PM CDT FRI JUL 17 2009

TXZ039>041-180600-
/O.EXP.KLUB.HW.W.0006.000000T0000Z-090718T0500Z/
YOAKUM-TERRY-LYNN-
INCLUDING THE CITIES OF...PLAINS...DENVER CITY...BROWNFIELD...
TAHOKA...ODONNELL
1158 PM CDT FRI JUL 17 2009

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

THE HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT. WINDS
WILL CONTINUE TO TAPER OFF EARLY THIS MORNING OVER THE
SOUTHWESTERN SOUTH PLAINS.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Jul 17, 10:48 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 17, 10:48 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1048 PM CDT FRI JUL 17 2009

.UPDATE...
INITIAL LARGE MCS AND ASSOCIATED STRONG OUTFLOW AND POSSIBLY
FRONTAL BOUNDARY PUSHING OUT OF SOUTHERN ZONES. WINDS ALSO
TAPERING OFF...THOUGH STRONG GUSTS CONTINUE OVER SOUTHERN
YOAKUM...TERRY AND LYNN COUNTIES. THESE WINDS SHOULD DIMINISH BY
SHORTLY AFTER 11 PM. LIGHTER SHOWERS FOLLOWING IN JUST BEHIND THE
MCS THOUGH A FAIRLY POTENT LINE OF THUNDERSTORMS WAS SPREADING
SOUTH INTO THE CENTRAL PANHANDLE WHILE OTHER POORLY ORGANIZED
STORMS WERE DEVELOPING AGAIN OVER THE NORTHWESTERN SOUTH PLAINS
AND SOUTHWEST PANHANDLE. WE WILL CONTEND WITH THE FLOW OF THESE
STORMS INTO THE AREA THROUGH THE EARLY MORNING HOURS SATURDAY.
INTENSITY OF STORMS FOR THE REMAINDER OF THE NIGHT SHOULD BE
LESS...WITH STORMS MOSTLY ELEVATED ABOVE COOLER AIR AT THE
SURFACE...ALTHOUGH DIFFICULT TO RULE OUT STILL ONE OR TWO STRONG
CELLS. UPDATED FOR ABOVE TRENDS...AND WILL FOLLOW WITH STILL ONE
MORE UPDATE CLOSE TO MIDNIGHT. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 614 PM CDT FRI JUL 17 2009/

AVIATION...
THUNDERSTORMS THAT DO DEVELOP THIS EVENING WILL LIKELY STAY WEST OF
THE KCDS TERMINAL AND POSSIBLY APPROACH KLBB. ACTIVITY WILL LIKELY
BE SCATTERED AS STORMS APPROACH KLBB. GUSTY WINDS WILL BE POSSIBLE
IF ANY STORMS APPROACH KLBB. WINDS WILL GENERALLY REMAIN EASTERLY
THROUGHOUT THE TIME PERIOD.

PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUL 17 2009/

SHORT TERM...
MAIN FOCUS IS ON STORM CHANCES TONIGHT AND AGAIN SATURDAY. AS OF
19Z...STORMS WERE FIRING ACROSS NORTHEAST NM AND INTO THE EXTREME NW
TEXAS PANHANDLE. THIS ACTIVITY WILL MOVE SOUTH-SOUTHEASTWARD GIVEN
MODERATE NORTHWESTERLY FLOW ALOFT...WITH OTHER POTENTIAL DEVELOPMENT
FURTHER EASTWARD WHERE DEEP LAYER CONVERGENCE IS MAXIMIZED /AND IN
CLOSER PROXIMITY TO A SHORTWAVE TROUGH MOVING THROUGH THE FLOW/.
EXPECT THE CONVECTION TO FORM INTO ONE OR POSSIBLY TWO COMPLEXES
TONIGHT...WITH INCREASED DEEP LAYER SHEAR /30-40+ KTS/ AND MODERATE
INSTABILITY SUPPORTING A SEVERE THREAT...INCLUDING LARGE HAIL AND
DAMAGING WINDS. LITTLE CHANGE IN THE OVERALL PATTERN FOR SATURDAY SO
EXPECT A SIMILAR POTENTIAL EVOLUTION...WITH SEVERE THREAT
PERSISTING. ONE CAVEAT FOR SATURDAY IS THAT MODELS SUGGEST WEAK WAA
REGIME MAY BE ENOUGH TO SUPPORT MORNING SH/-TSRA...FOCUSED OVER THE
EASTERN ZONES. HAVE ADJUSTED POPS UPWARD SLIGHTLY TONIGHT...
PARTICULARLY ACROSS THE NORTHERN ZONES. LOWS TONIGHT WILL BE SIMILAR
TO THIS MORNING WITH ANOTHER OUTFLOW EXPECTED TO REINFORCE SOMEWHAT
COOLER AIRMASS IN PLACE. EXPECT HIGHS ON SATURDAY TO BE EVEN
SLIGHTLY COOLER THAN TODAY /AT OR JUST BELOW AVERAGE/.

LONG TERM...
WEATHER PATTERN LOOKS TO REMAIN FAVORABLE FOR LATE EVENING/OVERNIGHT
CONVECTION INTO EARLY NEXT WEEK. UPPER LEVEL HIGH PRESSURE RIDGE
WILL REMAIN ANCHORED NEAR THE 4 CORNERS AREA AT LEAST THROUGH NEXT
TUESDAY. IN THIS REGIME...MOIST UPSLOPE FLOW WILL COMBINE WITH
FAIRLY STEEP LAPSE RATES AND DECENT SHEAR PROFILES TO SEE A THREAT
OF STRONG STORMS. CONVECTIVE MODE WILL TRANSITION FROM DISCRETE
ISOLATED CELLS TO OUR NW IN THE AFTERNOON TO QUASI LINEAR MODE
TOWARD LATE EVENING...WITH MORE WIDESPREAD ACTIVITY PERHAPS
REACHING THE WESTERN OR CENTRAL SOUTH PLAINS. MODELS AGREE WITH
MCS DEVELOPMENT SATURDAY EVENING ACROSS EASTERN NEW MEXICO MOVING
SSE...THUS WENT WITH HIGHER POPS ACROSS THE WESTERN ZONES DURING
THE EVENING AND OVERNIGHT PERIODS. SIMILAR SETUP SUNDAY NIGHT WITH
CONVECTION TRACKING SSE ALONG INSTABILITY AXIS UNDER NW FLOW
ALOFT. NO SIGNIFICANT CHANGE UNTIL MID TO LATE WEEK NEXT WEEK. AT
THAT TIME UPPER HIGH AMPLIFIES NORTHWARD...WITH UPPER FLOW
BECOMING MORE NORTHEASTERLY...NOT TYPICALLY A FAVORABLE PATTERN
FOR CONVECTIVE PRECIPITATION ACROSS THE SOUTHERN HIGH PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  86  62  90  65 /  60  30  40  20  30
TULIA         61  87  64  89  64 /  60  30  40  20  30
PLAINVIEW     64  88  65  89  65 /  60  30  40  20  30
LEVELLAND     65  91  65  91  66 /  60  30  40  20  30
LUBBOCK       66  89  67  91  68 /  60  30  30  20  30
DENVER CITY   67  93  66  93  66 /  60  30  40  20  40
BROWNFIELD    67  91  66  92  67 /  60  30  30  20  30
CHILDRESS     66  89  69  93  68 /  50  30  30  20  30
SPUR          65  90  68  93  69 /  50  30  30  20  30
ASPERMONT     67  92  70  94  69 /  30  30  30  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/05
Hazardous weather outlook, Jul 17, 11:31 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT FRI JUL 17 2009

TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
REGION LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHEAST NEW MEXICO AND THE TEXAS
PANHANDLE THIS AFTERNOON AND THEN MOVE SOUTH SOUTHEASTWARD OVER
MUCH OR ALL OF THE AREA TONIGHT. ATMOSPHERIC INSTABILITY AND
DEEP LAYER SHEAR WILL BE SUFFICIENT FOR STORM ORGANIZATION AND THE
POTENTIAL DEVELOPMENT OF A CONVECTIVE COMPLEX. THE STRONGEST ACTIVITY
WILL BRING THE THREAT OF DAMAGING WINDS TO 70 MPH AND LARGE HAIL
UP TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...INCREASING AMOUNTS OF INSTABILITY AND WIND SHEAR
MAY SUPPORT A THREAT FOR ISOLATED AND BRIEFLY SEVERE STORMS EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 17, 9:05 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
905 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     8 WSW SUNDOWN           33.41N 102.62W
07/17/2009  M64 MPH          COCHRAN            TX   MESONET

&&

EVENT NUMBER 00625

JDV
Local storm report, Jul 17, 9:08 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
908 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 NE FRIONA             34.66N 102.70W
07/17/2009  M71 MPH          PARMER             TX   MESONET

&&

EVENT NUMBER 00626

JDV
Local storm report, Jul 17, 9:45 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
945 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             3 ENE WOLFFORTH         33.52N 101.96W
07/17/2009  E0.75 INCH       LUBBOCK            TX   PUBLIC

&&

EVENT NUMBER 00627

JDV
Local storm report, Jul 17, 9:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
959 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     7 WNW DENVER CITY       33.01N 102.94W
07/17/2009  M58 MPH          YOAKUM             TX   MESONET

&&

EVENT NUMBER 00628

JDV
Local storm report, Jul 17, 10:12 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1012 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     2 S BROWNFIELD          33.15N 102.27W
07/17/2009  M58 MPH          TERRY              TX   MESONET

&&

EVENT NUMBER 00629

JDV
Special weather statement, Jul 17, 10:28 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1028 PM CDT FRI JUL 17 2009

TXZ040-041-180430-
LYNN TX-TERRY TX-
1028 PM CDT FRI JUL 17 2009

...STRONG THUNDERSTORM ACROSS TERRY AND LYNN COUNTIES...

AT 1026 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF BROWNFIELD...MOVING SOUTH AT 20
MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

LAT...LON 3338 10259 3339 10157 3296 10156 3295 10258
TIME...MOT...LOC 0328Z 003DEG 18KT 3318 10211

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:20 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer55 min
Jul 17, 8:06 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran54 min
Jul 17, 8:50 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum55 min
Jul 17, 9:00 PM CDTWind AdvisoryLUBCochran, Crosby, Floyd, Garza, Hale, Hockley and 5 more2 hr
Jul 17, 9:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry, Yoakum62 min

Nearby

High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.